Fast forward about 5 days and a multitude of tests and the doctors can find nothing wrong - despite the pain not subsiding. Ultrasounds, cat scans, bloodwork - nothing. No fever, nothing to suggest inflammation - though they did find an aneurism leading to her heart - but nothing they consider to be the cause or even urgent. They sent her home with hydrocodone.
She's no better - according to her.
She will not eat. Hasn't for two weeks.
The pain radiates all throughout her digestive. Never in one spot.
She's not a good patient. She has a low threshold for pain.
My dad has tried to manage her pain by giving her the hydrocodone as well as her Xanax. But she has become extremely weak in the last two weeks as well as frequently dizzy. Add to that delirium, confusion, and hallucinations - and he is not well enough to manage her (nor is she very compliant even on a good day).
So last night she gets up without help - and we are back in the hospital with a broken wrist now.
I had made up my mind last night that the pain med/Xanax concoction had to go - hell or high water.
Now I don't know. But ironically she's not complaining with wrist pain. It's still the stomach - though now it's even the legs. (???). My gut is still saying basically two things - too much meds, not enough food. But I'm not a doctor.
Now...to the main point - the hallucinations. OMG. Out of her head - hands me stuff though there's nothing there, seeing things, asking nonsensical questions, cannot comprehend the broken wrist/pulling wrap off, fidgeting - wanting up, etc.
Is this detox from meds?
Is this a pain response - and I'm making it worse by holding off meds?
This is like sugar to shit in no time - and I am completely bewildered. I have no idea what to do but I can say we are definitely headed in the wrong direction.
ANY help is appreciated.
And never grow a wishbone, daughter, where your backbone ought to be.
― Sarah McMane
What are the symptoms of fecal impaction?
Symptoms of fecal impaction are similar to those of constipation, but are complicated when the impacted stool presses on other tissues. Solid stool and other materials can back up in the colon, while liquid stools moving past the impaction can cause diarrhea or uncontrolled leakage of stool.
Common symptoms of fecal impaction
Common symptoms of fecal impaction include:
Abdominal pain or cramping
Abdominal swelling, distension or bloating
Change in bowel habits
Diarrhea (can be explosive)
Fecal incontinence (inability to control stools)
Feeling of incomplete emptying of the rectum
Loss of bowel control
Small or thin, semi-formed stools
Serious symptoms that might indicate a life-threatening condition
In some cases, fecal impaction can be life threatening. Seek immediate medical care (call 911) if you, or someone you are with, have any of these life-threatening symptoms including:
Change in level of consciousness or alertness, such as passing out or unresponsiveness
Change in mental status or sudden behavior change, such as confusion, delirium, lethargy, hallucinations or delusions
Greatly reduced or no urine output
Inability to pass stool or gas
Rigidity of the abdomen
Severe abdominal pain
Vomiting blood, major rectal bleeding, or bloody stool
Is she impacted?
My first thought when I saw the symptoms plus pain meds.
She needs to be seen by a physician so they can see this reaction/action first hand. Whether it be mental or due to an illness.
Impacted - they did upper and lower GI in the original tests two weeks ago. Would they have found that then? She hasnt eaten since then - very, very little, anyway.
She does have a UTI. Had a minor one two weeks ago - given antibiotics - but still has it now. They also found fluid on one lung that had increased this time - almost a liter - which they removed this afternoon.
Shes just recently slept some - and seems to be mostly easy though shes still having full conversations. But the moment shes awake, shes asking for pain pills and her xanax.
I just wish I could know if holding off on giving her those is the right thing to do. (She can be a bit of a "baby" so its hard to judge.) She has definitely gotten worse since starting all the meds (weak, not eating/drinking, hallucinations). She had NO symptoms the day before going to the hospital.
Sending your mother healing thoughts and keeping you all in my prayers.
Any opinions on withholding the hydrocodone and xanax? The dr has ok'd valium for the hallucinations. Is that a better option? I absolutely do not want her to hurt....but im also really bothered by how much worse she seems to be getting since "treatment".
In my effort to be *concise*, I often come off as blunt and harsh. Sorry, don't mean to be offensive.
If she successfully had an Upper GI and Lower GI, then she was NOT impacted at the time. If she has had little to eat (especially roughage -- like popcorn, apples - with skins, stuff like that) then I would say it probably isn't that.
One of the problems I've had is blockages (I've had partial and full) If it's a full blockage, she would probably be throwing up. Partial blockages are EXTREMELY PAINFUL. My blockages are usually cause by a combination of inflammation and what I eat (see above).
Is she seeing her GI? Sometimes the docs are conservative when it comes to hydrocodone because it can slow down the digestive track. So, that could be a contributing factor.
I'm sorry I don't have a lot of help on the hallucinations. Could dehydration cause that. I also tend to get VERY dehydrated when I have my Crohn's problems.
Sorry to be so long winded -- I've had Crohn's since I was 17 years old and had a full ileostomy when I turned 36. PM me if you'd like more info.
When I met the dr on duty today and asked him questions in relation to the last time she was in the hospital, he basically told me that the brroken wrist had no connection to the issue from last week. I almost punched him.
Anyway, Narcotic medications can metabolize differently in geriatrics. And with her having an UTI, then she is not flushing her kidneys like she should which would let a build up of those medications in her system. I work as a RN supervisor/MDS in a nursing home. I see it a lot.
Encourage her to drink! At least while in the hospital, she has the IV to help pump her with the fluids.
EXWH passed away 8/31/2011
Would they catch this in a ct looking at digestive, etc? Shes had two scans.
I get why they have set ups like that -- it's not a knock on the docs -- it can just be hard to deal with when there are multiple specialties.
I second the advice on drinking lots of fluids. Especially if she has a UTI.
Does she tolerate drinks like Ensure?
Me: FBS (no longer betrayed nor a spouse)-62
D-day: 2007 (two years before finding SI)
S: 6/2010; D: 3/2011